Unrecognized Hypoglycemia Resulting From Drug-Device Interaction
- Only use glucose specific monitors and test strips to measure blood glucose levels in patients using Icodextrin Peritoneal Dialysis Solution. (Extrarenal)
- Blood glucose monitoring devices using glucose dehydrogenase pyrroloquinolinequinone (GDH-PQQ) or glucose-dye-oxidoreductase (GDO)-based methods must not be used.
- Use of GDH-PQQ or GDO-based glucose monitors and test strips has resulted in falsely elevated glucose readings (due to the presence of maltose (See Precautions/Drug/Laboratory Test Interactions) and has led patients or health care providers to withhold treatment of hypoglycemia or to administer insulin inappropriately. Both of these situations have resulted in unrecognized hypoglycemia,which has led to loss of consciousness, coma, permanent neurological damage, and death.
- Plasma levels of icodextrin and its metabolites return to baseline within approximately 14 days following cessation of icodextrin administration. Therefore falsely elevated glucose levels may be measured up to two weeks following cessation of icodextrin therapy when GDH-PQQ or GDO-based glucose monitors and test strips are used.
- Because GDH-PQQ and GDO-based blood glucose monitors may be used in hospital settings, it is important that the health care providers of peritoneal dialysis patients using icodextrin carefully review the product information of the blood glucose testing system, including that of test strips, to determine if the system is appropriate for use with icodextrin.
- To avoid improper insulin administration, educate patients to alert health care providers of this interaction whenever they are admitted to the hospital.
- Information regarding glucose monitor and test strip methodology can be obtained from their manufacturers. For a list of toll free numbers for glucose monitor and test strip manufacturers, please contact Baxter Renal Clinical Help Line 1-888-RENAL-HELP or visit www.glucosafety.com
Approved Risk Evaluation and Mitigation Strategies (REMS)
Patient Counseling Information
Updated January 2018